Lake-Effect Snow, Ottawa
- When
- December 1, 10:00 AM EST to December 2, 2:00 PM EST
- Where
- Ottawa forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
A lake effect snow event produced a band of eight to ten inches of snow across northeast Allegan, southeast Ottawa and southwest Kent counties. m.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A lake effect snow event produced a band of eight to ten inches of snow across northeast Allegan, southeast Ottawa and southwest Kent counties. Most of the snow fell between 6 p.m. on the 1st and 10 a.m. on the 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 1, 4:00 AM EST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 AM EST THU DEC 1 2005 .SHORT TERM... AT 06Z THE SFC WX MAP SHOWS A LOW PRESSURE SYSTEM CENTERED OVER NORTHERN MISSOURI WITH A LARGE SWATH OF LIGHT TO MODERATE SNOW FALLING ACROSS MUCH OF IOWA... SE MN INTO SW AND SOUTH CENTRAL WI. THIS SYSTEM IS REALLY BEING AIDED BY LIFT ON THE NOSE OF A 130-140 KT 300 MB JET. THE MOST VIGOROUS PVA WILL PASS JUST SOUTH OF OUR AREA. HOWEVER BASED ON REGIONAL RADAR TRENDS AND VISBYS IN SNOW UPSTREAM OF OUR AREA IN CONJUNCTURE WITH 00Z GUIDANCE AND QPF... A GENERAL ONE TO TWO INCH SNOWFALL IS LIKELY TODAY. WE WILL GO WITH A SLIGHTLY HIGHER SNOW ACCUM FCST OF 1-3 FOR OUR NW CWA WHERE SW FLOW ENHANCEMENT WILL BRIEFLY TAKE PLACE. FOR TONIGHT A WNW FLOW LAKE EFFECT EVENT WILL DEVELOP AS 850 MB TEMPS FALL TO AROUND -12 C... YIELDING MODERATE INSTABILITY WITH DELTA TS IN THE MIDDLE TO PERHAPS UPPER TEENS. A GFS TIME HEIGHT RH X-SECTION SHOWS DEEP LOW TO MID LEVEL MOISTURE AND LOW LEVEL RH WILL ONLY BE ENHANCED FURTHER BY LAKE MI. UNIDIRECTIONAL WNW WIND FIELDS WITH HEIGHT WILL ALSO BE CONDUCIVE TO LES AND INVERSION HEIGHTS WILL BE UP AROUND 6 TO 7 KFT. THE OVERALL SETUP FOR LAKE EFFECT SNOW APPEARS FAIRLY GOOD. STOUT LOW LEVEL WIND FIELDS OF AROUND 15 TO 20 KTS WILL ALLOW THESE BANDS TO PENETRATE PRETTY FAR INLAND. WE WILL GO FOR 2-4 SNOW ACCUMS TONIGHT FOR OUR WESTERN TWO TIERS OF COUNTIES AND CALHOUN COUNTY. LIGHTER ACCUMS OF ONLY AROUND AN INCH ARE ANTICIPATED FOR OUR FAR EASTERN CWA AND WELL HAVE A BUFFER ZONE OF 1-2 FROM MT. PLEASANT SOUTH TO LANSING. I STRONGLY CONSIDERED GOING SLIGHTLY HIGHER WITH SNOW ACCUMS FOR OUR FAVORED WNW FLOW SNOW BELT COUNTIES OF OTTAWA... ALLEGAN... VAN BUREN AND KALAMAZOO. HOWEVER WE DECIDED THAT 4 TO 5 AMOUNTS WOULD BE ISOLATED (AT BEST) AND A GENERAL 2-4 SNOWFALL IS MUCH MORE LIKELY. WE OPTED AGAINST ANY HEADLINES BASED ON MAX SNOW ACCUMS OF ONLY 2-4 AND WE DIDNT FEEL IT WILL BE WINDY ENOUGH FOR BLOWING SNOW TO BECOME PREVALENT OR PROBLEMATIC. THANKS FOR COORD ON A TOUGH SNOW ACCUM FORECAST AND NO HEADLINE DECISION IWX. SNOW SHOWERS WILL TAPER OFF FRIDAY AS LOW LEVELS DRY OUT AND INVERSION HEIGHTS CRASH. HOWEVER 850 MB TEMPS WILL STILL BE SUFFICIENTY COLD FOR SCATTERED LIGHT LAKE EFFECT SNOW SHOWER DEVELOPMENT FRIDAY AND FRIDAY NIGHT (PRIMARILY OVER OUR WESTERN CWA WITH FLURRIES EAST). WELL STILL HAVE A FEW LIGHT LAKE EFFECT SNOW SHOWERS SATURDAY. 00Z GFS AND NAM GUIDANCE SUGGEST THE MORE SIGNIFICANT PCPN WILL STAY WELL SOUTH OF OUR AREA OVER THE OH VALLEY REGION AS A LOW PRESSURE SYSTEM MOVES INTO THAT REGION FROM THE SOUTHERN PLAINS STATES. THAT SYSTEM NO LONGER LOOKS TO BE A PLAYER IN OUR WX PICTURE FOR THE WEEKEND. .LONG TERM... LONG TERM PORTION OF THE FORECAST CONTINUES TO FEATURE BELOW NORMAL TEMPS AND LAKE EFFECT SNOW. STILL CANNOT RULE THE CHANCE OF SNOW OUT OF ANY PERIOD OF THE EXTENDED...WHICH IS SATURDAY NIGHT THROUGH WEDNESDAY. FORECAST PERIOD BEGINS SATURDAY NIGHT WITH ZONAL FLOW IN PLACE. THIS GRADUALLY TRANSITIONS INTO AN UPPER TROUGH AS A SHORTWAVE DIVES FROM THE CANADIAN PRAIRIES SOUTHEAST INTO THE GREAT LAKES SUNDAY. THE UPPER TROUGH IS DEEPEST OVERHEAD IN THE MONDAY AND TUESDAY TIME FRAME. DELTA T/S THROUGH THE ENTIRE EXTENDED TIME FRAME ARE ON THE ORDER OF -16 C TO -24 C. THE THERMAL TROUGH MOVES THROUGH EARLY NEXT WEEK... WHICH SHOULD CORRESPOND TO THE BEST CHANCES FOR SNOW. FEEL LAKESHORE AREAS COULD SEE A DECENT AMOUNT OF SNOW THROUGH THE PERIOD...JUST A BIT TOO EARLY TO TELL HOW MUCH. GFS BUFKIT SHOWS DECENT DEPTH TO THE MOISTURE...WITH VERTICAL MOTION IN THE BOUNDARY LAYER...VERY INDICATIVE OF LAKE EFFECT SNOW. SNOW AMOUNTS VIA BUFKIT ARE NOT IMPRESSIVE AT ALL...BUT THE MODELS HAVE STRUGGLED THIS YEAR SO FAR IN PROJECTING SNOWFALL. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && LAURENS DUKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 706 AM EST THU DEC 1 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-021200- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 706 AM EST THU DEC 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL SPREAD ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS MORNING...WITH PERIODS OF SNOW EXPECTED THROUGH THE AFTERNOON. AN INCH OR TWO OF ACCUMULATION IS POSSIBLE AWAY FROM LAKE MICHIGAN...WITH TWO OR THREE INCHES POSSIBLE FROM MUSKEGON NORTH TO LUDINGTON AND BALDWIN. TONIGHT...LAKE EFFECT SNOW WILL DEVELOP WITH ANOTHER TWO TO FOUR INCHES POSSIBLE ALONG AND WEST OF U.S. HIGHWAY 131. TO THE EAST...ACCUMULATIONS SHOULD BE AN INCH OR LESS TONIGHT. WINDS WILL INCREASE TONIGHT...ESPECIALLY OVER LAKE MICHIGAN. THE WINDS WILL BUILD WAVES ON THE LAKE FROM 2 TO 4 FEET IN THE EARLY EVENING TO 6 TO 10 FEET OVERNIGHT. WAVES OF THIS HEIGHT WILL POSE A THREAT TO SMALLER CRAFT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WAVES WILL CONTINUE TO POSE A THREAT TO SMALL CRAFT ON FRIDAY. LAKE EFFECT SNOW WILL BE POSSIBLE EACH DAY OF THE FRIDAY THROUGH WEDNESDAY TIME FRAME. ACCUMULATING SNOW IS LIKELY WEST OF U.S. HIGHWAY 131 IN THIS TIME FRAME AS WELL. LATER FORECASTS WILL BETTER DETAIL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE
The national radar mosaic for the moment the first event began.
3 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488628, 5488629, 5488630.